Woman's Skin "Melted Off" After She Was Given the Wrong Dose of Medication
Back in 2014, Khaliah Shaw of Snellville, Georgia, began experiencing symptoms of depression. So she went to see a doctor who prescribed her an antidepressant called lamotrigine, which she promptly filled at her local pharmacy. Little did she know, however, that that prescription would change her life forever.
For the first two weeks, Shaw took the medication and everything seemed to be just fine. But then, one day, it wasn't: Blisters began appearing all over her body, and she was suddenly in "excruciating pain."
"It felt like I was on fire," Shaw told local news station 11Alive.
Shaw was quickly diagnosed with a rare but serious skin disorder called Stevens Johnson Syndrome, in which a person's skin dies, sheds and heals itself again rapidly. She was kept in the hospital under a medically induced coma for five weeks after the diagnosis to allow her skin to go through the peeling process. When she awoke, she found her skin scarred, her vision poorer and her fingernails and sweat glands entirely gone.
"I never lost anybody close to me, but that's what it feels like," she said.
So, what caused these scary symptoms? According to Mayo Clinic, Steven Johnson Syndrome is often triggered by a medication or infection, and Shaw believes an incorrect dosage of lamotrigine is what spurred her case. But even though she stopped taking the responsible medication, the effects of the rare disorder aren't temporary - even now, three years after her five-week-long hospital stay, Shaw is still battling Stevens Johnson Syndrome. There's no cure, and there's a chance that the now-26-year-old could relapse.
A lawsuit has been filed on Shaw's behalf, and two attorneys specializing in medication error litigation are representing her in the case. The attorneys claim that this case (and others like it) is the result of distracted pharmacists who, when they're rushed and poorly trained, incorrectly fill prescriptions or fail to notice errors. They say these mistakes can put patients at risk for serious health problems - and scary-high medical bills. (According to 11Alive, the lawsuit reveals that Shaw's medical bills have already reached a total of nearly $3.5 million.)
Now, though, as Shaw awaits the results of the trial, she's speaking out about her experience and encouraging others to educate themselves about the potential dangers of their prescribed medications.
"I never heard of Steven Johnson Syndrome until I was in the hospital with my skin melting off of my body," Shaw told 11Alive. "It's important to know what's in your body. Be an advocate for yourself. Educate before you medicate. Know what the side effects are."